Kansas, 2018

Flash Flood and Flood in Kansas, July 6, 2018

July 6, 2018 · NWS DDC · 3 events in 1 county or zone

Thunderstorms along a warm front dropped copious amounts of rain in a short time across Ellis county. Additional flooding occurred later in the day from the runoff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms along a warm front dropped copious amounts of rain in a short time across Ellis county. Additional flooding occurred later in the day from the runoff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 6, 4:38 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 6, 4:38 AM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
538 AM CDT Fri Jul 6 2018

...Updated Aviation Discussion...

.SHORT TERM...(Today and tonight)
Issued at 224 AM CDT Fri Jul 6 2018

Ongoing thunderstorms earlier this morning will briefly taper off
or become more widely scattered after 9 am however by the early
afternoon the thunderstorm activity will be on the increase once
again across western Kansas. The latest models still places the
better chances for afternoon storms north and east of Dodge City
which may be correct but at this time am also not able to
completely rule out the chance for afternoon convection further
west. Given the general agreement between the models this morning
on location of convection today along with the run to run
consistency will favor the better chances for afternoon
thunderstorms east of Scott City to Meade line.

High precipitable water values and slow moving storms today will
once again create a favorable environment for heavy rainfall from
any storm that does develop today. Rainfall rates in excess of
two inches an hour will be possible at times and may result in
some water issues. As isolated as this heavy rainfall potential
will be have decided not issue any type of flood/flash flood watch
for today but will highlight this in the early morning HWO and
the latest Situation Report. Clouds and rainfall this afternoon
will keep temperatures on the cool side with highs mainly in the
80s.

Early tonight this convection will taper off as a weak upper
level disturbance crosses western Kansas. As this precipitation
ends this may set the stage for some early morning fog given the
rainfall expected later today, clearing skies overnight, and light
easterly upslope flow during the early morning hours.

.LONG TERM...(Saturday through Thursday)
Issued at 224 AM CDT Fri Jul 6 2018

A west to east upper level ridge axis will be located across the
Central Rockies over the weekend which will keep the flow aloft
weak and also favor placing the better lift from our next upper
level wave crossing the Central United States Sunday night into
Monday north of the I-70 corridor. As a result the previous
forecast still looks on track with a period of dry conditions
developing across southwest Kansas this weekend.

The dry conditions will continue through mid week as the upper
high, located near the four corners region on Friday, moves east
across the Rockies and out into the Western High Plains. Westerly
flow across the Rockies will also be improving as this upper high
moves east so some warmer temperatures are expected to slowly
return. The latest guidance still looks on track with highs
warming from around 90s on Sunday to at least the mid 90s by
Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 536 AM CDT Fri Jul 6 2018

Scattered thunderstorms that extended from Liberal to Garden City
at 1030Z will weaken and become more widely scattered through 15z
Friday. After 18z all the near term models remain in reasonably
good agreement with an area of convection once again developing
and increasing in coverage north and east of Dodge City. Periods
of heavy rainfall will be possible with these storms which will
reduce visibilities to 1-2 miles at times. VFR ceilings may also
decrease to 1000 to 2000 ft AGL in and near these storms. Based on
the latest near term models it appears that the time most
favorable for these lower visibilities/ceilings will be in the
Garden City and Liberal areas from 12z to 15z. The potential
exists for these lower conditions at Dodge City and Hays between
20z and 23z. Light winds this morning will become northeast to
east by late day at 10 knots or less. In Hays this morning
visibilities may fall into the 3-5 mile range over the next few
hours due to some patchy fog. An isolated thunderstorm will also
be possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  86  68  90  66 /  30  20  20   0
GCK  86  66  89  66 /  40  10  10   0
EHA  85  64  89  66 /  30  10  10  10
LBL  87  66  89  67 /  20  10  10   0
HYS  87  67  90  67 /  30  10  10   0
P28  89  70  91  67 /  30  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Jul 6, 2:35 AM CST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
335 AM CDT Fri Jul 6 2018

KSZ030-031-043>046-061>066-074>081-084>090-071000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
335 AM CDT Fri Jul 6 2018 /235 AM MDT Fri Jul 6 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms can be expected today across western
Kansas. These storms will be capable of producing locally heavy
rainfall. Rainfall rates of two inches an hour possible from a few
of these storms today which may result in localized ponding of
water on roadways and poor drainage areas.

Day 1 Hazards
-------------
* Lightning: Elevated risk
* Excessive heat: Limited risk
* Fog: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

The probability for widespread hazardous weather is low.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight. Rainfall
reports today are encouraged.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The radar

The Dodge City radar (KDDC), 136 km away, was scanning. The volume nearest the first event began at 13:30 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Ellis

When
July 6, 7:34 AM CST to 9:34 AM CST
Where
Ellis County, 0.88 mi NW of Ellis
Reported by
Public
Coordinates
38.940, -99.560

Rainfall of 2.68 inches was measured.

Flash Flood, Ellis

When
July 6, 8:50 AM CST to 11:50 AM CST
Where
Ellis County, 1.48 mi NNW of Hays to 1.59 mi NE of Hays
Cause
Heavy Rain
Reported by
Public
Coordinates
38.890, -99.330

Rainfall of over 3 inches fell during a short period causing street flooding. Several cars were stranded in 3 feet of water.

Flood, Ellis

When
July 6, 5:50 PM CST to 11:50 PM CST
Where
Ellis County, 2.26 mi ENE of Catharine to 3 mi S of Emmeram
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.940, -99.180

Many county roads had water across them.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776256, 776255, 776281.